The Therapeutic Goods Administration has updated key safety information about COVID-19 boosters available in Australia.


COVID-19 vaccines are your best bet to avoid death or serious illness from the SARS-CoV-2 virus, but just like any other medication, they are not perfect. Amongst people getting the COVID-19 vaccine booster, a small percentage will develop side effects.

In Australia, according to the Therapeutic Goods Administration (TGA) about 600 adverse reports have been submitted, out of 2.5 million COVID-19 booster doses given up to 2 January 2022. According to the TGA, the side effects reported from the boosters are similar to those reported from the first and second vaccine doses.

The most common side effect reported after a booster shot is swollen lymph nodes (lymphadenopathy), which seems to occur more frequently after a booster than after the first or second dose of the COVID-19 vaccine. According to the TGA, this is a common side effect that was already observed during clinical trials and likely occurs due to the stimulation of the immune system after the booster shot. “For Comirnaty (Pfizer), this occurred more frequently after a third or booster dose (5% of people) than after the first or second doses (less than 1% of people) in the clinical trials. For Spikevax (Moderna), this occurred in up to 10% of people,” the TGA reported on their website.

So far, no cases of myocarditis or pericarditis have been reported following the booster shot, and data from Israel suggest that there is a lower rate of these conditions after a booster shot, relative to the second dose of the Pfizer COVID-19 vaccine. For the Moderna vaccine there is not sufficient data yet to say anything about side effects affecting the heart.

Other rare effects reported to the TGA include erythema multiforme (a type of allergic skin rash), paraesthesia and hypoaesthesia (tingling and numbness of the skin).

“Erythema multiforme may appear on the hands (especially the palms) or feet before spreading to other areas. The rash is characterised by small round spots that are darker at the centre than the edges. This condition usually resolves on its own, but treatment may be needed for more severe cases,” the TGA reported. Only five cases of suspected erythema multiforme have so far been reported.

For more information about side effects from COVID-19 vaccines and boosters, see these official resources: